Background: Many of the adverse effects of psychopharmacologic agents are
dermatologic in nature, ranging from relatively benign rashes to severe, potentially lifethreatening
conditions. For the pediatric population, many case reports describe cutaneous reactions,
however large-scale studies in the pediatric population are nonexistent.
Objective: To review common dermatologic reactions to psychopharmacologic agents in pediatric
Method: Narrative review of current literature using PubMed database was conducted.
Results: Adverse cutaneous reactions that have been reported for these drugs include exanthematous
rash, urticaria, lichenoid drug eruption, livedo reticularis, vitiligo, drug-induced
hypersensitivity syndrome, drug reaction with eosinophilia and systemic symptoms syndrome,
erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis.
Conclusion: Many of the serious conditions are rare but likely under-diagnosed in the pediatric
population, despite being particularly vulnerable to certain agents. Specific risk factors
unique to the pediatric population, such as differential drug metabolism compared to adults,
must be considered in the management of psychotropic medications. This should influence
the pediatrician's judicious use of psychotropic agents to ensure maximal safety and efficacy
for their patients.